| Catalog Number |
PTA5-35-80-4-8.0 |
| Medical Device Problem Code |
Detachment of Device or Device Component (2907)
| Health Effect - Clinical Code |
No Code Available (3191)
| Date of Event |
09/13/2018
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Concomitant devices: "wire guide- cook rfpc-35-260, introducer- cordis, size 6fr, balloons- cook pta5-35-135-3-10, pta5-35-135-3-4.0, inflation device- cook cid-20-30-ng, snare- snare that was used was from cardiology with 3 loops.I don¿t know the brand." reporter is a non-healthcare professional.(b)(4).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
Event or Problem Description
It was reported during a venoplasty procedure where access was gained via radial and iliac arteries using flossing technique, the valve of the advance 35lp low-profile pta balloon dilatation "cather" separated.According to the initial reporter, the roadrunner wire guide was initially introduced via radial access, while an advance 35lp low-profile pta balloon dilatation cather was used to dilate the subclavian.An access point was then gained in the patient's groin, where the balloon device was used again to dilate the groin site.As the balloon device was being removed from the groin, the physician felt some resistance from the radial end.As more force was applied, the physician then concluded that the balloon device was "stuck" on the roadrunner wire guide.The valve of the advance 35lp low-profile pta balloon dilatation cather, described as the portion of the device where the wire guide is inserted, was said to have "snapped" off the balloon catheter and all devices were removed from the patient together.Additionally, it was reported that prior to pulling all devices out together, the physician removed the "introduction sheath." this is when he observed the "white cover" to have peeled from the roadrunner nimble floppy hydrophilic wire guide (reference 1820334-2018-03255), exposing the black wire beneath.The physician cut the remaining portion of the balloon, and the devices were retrieved from the patient's anatomy using an unknown manufacturer's snare device.The procedure was stopped at this point.The physician stated that the procedure did result in better flow; however he might have the patient "to" follow up for a similar procedure.As of yet, an additional procedure has not been scheduled.A section of the device did not remain inside the patient¿s body.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.According the initial reporter, the device is not available for return to the manufacturer for investigation, nor will photos be provided.
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Investigation evaluation: a review of the dimensional verification, complaint history, device history record, instructions for use (ifu), manufactures instructions, quality control, and a visual inspection of the returned device were conducted during the investigation.The visual inspection of the returned package confirmed that one used and damaged balloon device was returned for investigation.The device was separated into three pieces.The dis-most portion of the balloon material and catheter were not returned.The hub and strain relief had separated from the rest of the balloon catheter.The strain relief was removed during the investigation.A clean separation was noted from the hub with no remaining catheter material visible.The other two pieces of the catheter were distorted with areas of elongating, twisting, and compressing.These two pieces also exhibited longitudinal tears along the shaft of the catheter, resulting in stretched and wavy appearance.This has been determined to be the result of the doctor pulling the wire out the side of the catheter shaft.No other nonconformances of the device could be determined based on the used and damaged state of the device.Additionally, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record showed two nonconforming events which could potentially contribute to this failure mode.During manufacturing, three devices were damaged, and one other device was scrapped due to foreign matter.It should also be noted there were no other reported complaints for this lot number.Furthermore, a review of the device master record and quality control procedures was conducted, and no gaps were discovered.Moreover, an ifu is provided with the device, which states ¿the device is intended for percutaneous transluminal angioplasty (pta) of lesions in peripheral arteries including the iliac, renal, popliteal, infrapopliteal, femoral, and iliofemoral arteries, as well as obstructive lesions of native or synthetic arteriovenous dialysis fistulae.It is recognized that the device was not used in this vasculature, but instead in the venous system.During withdrawal of the device, if resistance is noted, the balloon catheter and sheath should be removed as a unit; this was done during the procedure.¿ based on the information provided, the examination of the returned product, and the results of our investigation, a definitive root cause could not be established.We will continue our monitoring of similar complaints and have notified the appropriate personnel of this event.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.Event: additional information received on (b)(6) 2019 and (b)(6) 2019 indicated the complaint balloon was dilated normally inside the patient's anatomy.The physician deflated it and tried to pull it out but encountered resistance.A few attempts were made to extract the complaint balloon but it was stuck on the wire.After removal of the complaint balloon, wire, and introducer from the iliac access site, the physician peeled the complaint balloon off the wire using a blade.The wire and the complaint balloon were outside of the patient's anatomy when he examined the wire and came to a conclusion that it's coating had worn off hence, he used a blade to cut the complaint balloon from the wire.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Event or Problem Description
Additional information regarding the patient and/or event has been received since the previous medwatch report was sent.This information is detailed in section.